Paradoxical response during antituberculous therapy in a patient discontinuing infliximab: A case report

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Introduction. The use of the drug infliximab for the treatment of patients with Crohn's disease can be complicated by tuberculosis. A paradoxical reaction during antituberculosis chemotherapy and immunologic reconstitution after discontinuation of infliximab can result in severe disseminated tuberculosis. Case presentation. A 38-year-old Korean man with severe Crohn's disease presented with fever and diffuse abdominal pain. Infliximab had been started 2 months before admission. A chest X-ray and abdominal computed tomography scan revealed numerous miliary nodules in both lung fields and microabscesses in the spleen. Given the diagnosis of disseminated tuberculosis, the infliximab therapy was discontinued and antituberculosis therapy was promptly started. Over the next 3 months, the patient was diagnosed with tuberculosis lymphadenitis on a right supraclavicular lymph node and surgical excision of the lesion was performed. With the diagnosis of a paradoxical response, anti-tuberculous therapy was continued for 12 months. Conclusion. Our case suggests that patients who develop tuberculosis after infliximab exposure are at an increased risk of developing a paradoxical reaction. The current recommendation of discontinuing infliximab during tuberculosis treatment should be re-evaluated.

Original languageEnglish
Article number6673
JournalJournal of Medical Case Reports
Volume3
DOIs
Publication statusPublished - 2009 Dec 28

Fingerprint

Tuberculosis
Crohn Disease
Therapeutics
Lymphadenitis
X Ray Computed Tomography
Lymph Node Excision
Abdominal Pain
Infliximab
Fever
Thorax
Spleen
Drug Therapy
Lung
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{7a989c9001694faa8a40af585fe652a9,
title = "Paradoxical response during antituberculous therapy in a patient discontinuing infliximab: A case report",
abstract = "Introduction. The use of the drug infliximab for the treatment of patients with Crohn's disease can be complicated by tuberculosis. A paradoxical reaction during antituberculosis chemotherapy and immunologic reconstitution after discontinuation of infliximab can result in severe disseminated tuberculosis. Case presentation. A 38-year-old Korean man with severe Crohn's disease presented with fever and diffuse abdominal pain. Infliximab had been started 2 months before admission. A chest X-ray and abdominal computed tomography scan revealed numerous miliary nodules in both lung fields and microabscesses in the spleen. Given the diagnosis of disseminated tuberculosis, the infliximab therapy was discontinued and antituberculosis therapy was promptly started. Over the next 3 months, the patient was diagnosed with tuberculosis lymphadenitis on a right supraclavicular lymph node and surgical excision of the lesion was performed. With the diagnosis of a paradoxical response, anti-tuberculous therapy was continued for 12 months. Conclusion. Our case suggests that patients who develop tuberculosis after infliximab exposure are at an increased risk of developing a paradoxical reaction. The current recommendation of discontinuing infliximab during tuberculosis treatment should be re-evaluated.",
author = "Yoon, {Young Kyung} and Kim, {Jeong Yeon} and Sohn, {Jang Wook} and Min, {Ja Kim} and Koo, {Ja Seol} and Choi, {Jai Hyun} and Park, {Dae Won}",
year = "2009",
month = "12",
day = "28",
doi = "10.1186/1752-1947-3-6673",
language = "English",
volume = "3",
journal = "Journal of Medical Case Reports",
issn = "1752-1947",
publisher = "BioMed Central",

}

TY - JOUR

T1 - Paradoxical response during antituberculous therapy in a patient discontinuing infliximab

T2 - A case report

AU - Yoon, Young Kyung

AU - Kim, Jeong Yeon

AU - Sohn, Jang Wook

AU - Min, Ja Kim

AU - Koo, Ja Seol

AU - Choi, Jai Hyun

AU - Park, Dae Won

PY - 2009/12/28

Y1 - 2009/12/28

N2 - Introduction. The use of the drug infliximab for the treatment of patients with Crohn's disease can be complicated by tuberculosis. A paradoxical reaction during antituberculosis chemotherapy and immunologic reconstitution after discontinuation of infliximab can result in severe disseminated tuberculosis. Case presentation. A 38-year-old Korean man with severe Crohn's disease presented with fever and diffuse abdominal pain. Infliximab had been started 2 months before admission. A chest X-ray and abdominal computed tomography scan revealed numerous miliary nodules in both lung fields and microabscesses in the spleen. Given the diagnosis of disseminated tuberculosis, the infliximab therapy was discontinued and antituberculosis therapy was promptly started. Over the next 3 months, the patient was diagnosed with tuberculosis lymphadenitis on a right supraclavicular lymph node and surgical excision of the lesion was performed. With the diagnosis of a paradoxical response, anti-tuberculous therapy was continued for 12 months. Conclusion. Our case suggests that patients who develop tuberculosis after infliximab exposure are at an increased risk of developing a paradoxical reaction. The current recommendation of discontinuing infliximab during tuberculosis treatment should be re-evaluated.

AB - Introduction. The use of the drug infliximab for the treatment of patients with Crohn's disease can be complicated by tuberculosis. A paradoxical reaction during antituberculosis chemotherapy and immunologic reconstitution after discontinuation of infliximab can result in severe disseminated tuberculosis. Case presentation. A 38-year-old Korean man with severe Crohn's disease presented with fever and diffuse abdominal pain. Infliximab had been started 2 months before admission. A chest X-ray and abdominal computed tomography scan revealed numerous miliary nodules in both lung fields and microabscesses in the spleen. Given the diagnosis of disseminated tuberculosis, the infliximab therapy was discontinued and antituberculosis therapy was promptly started. Over the next 3 months, the patient was diagnosed with tuberculosis lymphadenitis on a right supraclavicular lymph node and surgical excision of the lesion was performed. With the diagnosis of a paradoxical response, anti-tuberculous therapy was continued for 12 months. Conclusion. Our case suggests that patients who develop tuberculosis after infliximab exposure are at an increased risk of developing a paradoxical reaction. The current recommendation of discontinuing infliximab during tuberculosis treatment should be re-evaluated.

UR - http://www.scopus.com/inward/record.url?scp=72449145782&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=72449145782&partnerID=8YFLogxK

U2 - 10.1186/1752-1947-3-6673

DO - 10.1186/1752-1947-3-6673

M3 - Article

C2 - 19830122

AN - SCOPUS:72449145782

VL - 3

JO - Journal of Medical Case Reports

JF - Journal of Medical Case Reports

SN - 1752-1947

M1 - 6673

ER -